When the 'Holiday Season' Is No Holiday at all for Those With ME/CFS
Is December getting to you? Jody Smith shares some thoughts on some of the struggles that all too often attend this time of year ...
Discuss the article on the Forums.

Picking up repeat script early?

Discussion in 'Lifestyle Management' started by outdamnspot, Dec 23, 2017.

  1. outdamnspot

    outdamnspot Senior Member

    Messages:
    544
    Likes:
    292
    No clue where to post this, sorry.

    I use Zopiclone for insomnia. I'm grateful my doctor prescribes it. However, he only allows for one 7.5mg tablet a night, which isn't sufficient to fall asleep --- I need 2. I never mentioned anything to him because I didn't want to push my luck, but typically I'd run through a script faster than prescribed and then just wait until the month is up to get a repeat (if needed .. I don't use it continuously).

    I'm under extra stress at the moment and ran out and was calling to see if I can get my repeat early; however, the pharmacist said it wasn't a 'vital' medication and he wouldn't dispense it.

    Is it basically up the to the pharmacist's discretion whether they give it or not? I know I need to talk to my doctor about needing a higher dose, but he's away until next year anyway. The script only says 'speak to pharmacist if repeat needed before the 18th', which to me implied there should be nothing stopping me from collecting it.
     
  2. SueJohnPat

    SueJohnPat Sue

    Messages:
    194
    Likes:
    343
    Medford NJ
    I was a community pharmacist. If you ever feel you have to take more than prescribed you must tell the doctor and get the prescription changed. My response if you came in early would have been the same. I looked up zopliclone.it is similiar to Lunesta here in the US. Sorry. I know how hard this is. I recently had to increase my tramadol slightly and got a new prescription allowing up to 4 a day. I hardly ever take this much but it allows me some leeway so if I am having a tough month ( like in the winter) I can be flexible,

    Unfortunately many many abusers would constantly badger me about when their medications were due, if they did this too much I would let their doctor know because it is one of the signs of abuse. One man early in my career constantly did this. I called his doctor several times about his behavior. One day I filled his prescriptions ( not early,) and he went home and took all of them at once and died.

    I am not allowed to dispense a “ controlled substance here is the US until it is about 90% gone. A pharmacist makes decisions the safety of dispensing medication and we are held accountable for how medications are used. If the pharmacist filled this early this would be in violation of the law here in the US.
     
    Joh and outdamnspot like this.
  3. outdamnspot

    outdamnspot Senior Member

    Messages:
    544
    Likes:
    292
    @SueJohnPat that makes sense, thanks. I've just never tried to pick up a script early and there was nothing on it stating "collect repeat after 'x'" so was confused when I wasn't allowed to.

    A family friend gave me some pills she doesn't use to tide me over until I can get the repeat. They're from 2011. Aside from losing potency, is there any direct risk in taking an older medication? They have no expiry date on the box.
     
    SueJohnPat likes this.
  4. SueJohnPat

    SueJohnPat Sue

    Messages:
    194
    Likes:
    343
    Medford NJ
    For a drug like lunesta I say it was no Problem other than losing potency. As far as danger it Would depend on the drug ( for instance older antibiotics like tetracycline can be toxic) and what the medication is being used for.

    Older pain meds and sleeping pills would be safe other than potency from what I know.

    . That would not be my answer in the real world. The cfs world is an alternate universe were we fend for ourselves. My official answer also is that you can’t “ borrow” meds and it is not safe etc. etc. but if it is the same medication should be ok. obviously talk to your doctor. Good luck.
     
    Joh and Wonko like this.
  5. outdamnspot

    outdamnspot Senior Member

    Messages:
    544
    Likes:
    292
    @SueJohnPat thanks .. as you say, it's about surviving/fending for ourselves. At this point, I have no incentive to abuse anything; the risks of me missing a night of sleep (or running out of a med I need) are much higher than a 'healthy' person .. I just can't afford it. Anyway, I will talk to my doctor when he's back about possibly prescribing a higher dose.
     
    SueJohnPat likes this.
  6. SueJohnPat

    SueJohnPat Sue

    Messages:
    194
    Likes:
    343
    Medford NJ
    I did not mean in any way to imply that you an abuse issue. I totally understand where you are coming from.
    Being a pharmacist has given me a great advantage with this illness because I know the system and know medications.

    Lately there is opiate phobia here . I had to increase my tramadol slightly ( my doctor was totally of with this) recently myself. I believe in making yourself as comfortable as possible with this damned disease.
     
    Joh likes this.
  7. outdamnspot

    outdamnspot Senior Member

    Messages:
    544
    Likes:
    292
    Sorry, I didn't mean you were implying that. I just felt very uncomfortable when I called to speak to the pharmacist because I knew that's what he would be thinking.
     
  8. outdamnspot

    outdamnspot Senior Member

    Messages:
    544
    Likes:
    292
    @SueJohnPat I took the medication last night and felt unwell today. I felt similarly when I was given a generic, which I later learned contained lactose (severe CFS makes me sensitive to everything, and I definitely had the same reaction I get when I eat dairy products).

    The pills I was given by my family friend *are* the brand name, so unlikely to contain lactose. I guess nothing is out of the realm of possibility anymore, but is it possible they could have degraded w/ time in a way that might affect someone with CFS? They are sealed in a blister pack.
     
  9. SueJohnPat

    SueJohnPat Sue

    Messages:
    194
    Likes:
    343
    Medford NJ
    Lactose is a standard filler. Brands and generics to me would not make a difference.I had an internship at Merck and saw the manufacturing process up close. It could be you do better with the generic that you were taking due to the fillers. This would be rare and pre cfs I would have said no - but now who knows.? To me a” brand name “ means nothing as long as the manufacturer is reputable. I have noticed a difference myself once between two generics.

    As long as it is the exact same drug it should not have done harm with the exception of people being sensitive to fillers which are “ inert “ . The amount would be extremely small and should not affect anyone except if they had celiac. I had a few patients over the years that had to get gluten free vitamins and years ago the only way I could find out was to calll a manufacturer directly and then sometimes I still could not find out.


    Sorry you had a tough night. I am not that great today either. Ugh. It has been raining here . With my cfs the weather is big for me. I myself was never that sensitive to medications at all.
     
  10. outdamnspot

    outdamnspot Senior Member

    Messages:
    544
    Likes:
    292
    @SueJohnPat just to be clear, I felt I did better on the brand name, though perhaps it was placebo? When I took the generic, I experienced the same muddy stools and got inflammation I get when eating dairy. I googled and noticed lactose was a filler, so jumped to that conclusion.

    The drug I took last night was the exact same as I've been taking (Zopiclone -- brand name [Imovane]). Is it possible that the fact the pills are from 2011 could have affected me adversely? I also spent a bit of time in the sun, which can have mixed effects on me.

    Sorry to hear you aren't doing well today. Hope you have a Merry(ish?) Christmas regardless.
     
  11. SueJohnPat

    SueJohnPat Sue

    Messages:
    194
    Likes:
    343
    Medford NJ
    I cannot say for sure but I really really doubt is they could have hurt you. IMHO .However they expired in 2011. The potency probably is greatly reduced. I probably would not take them again just to be sure. Maybe they just did not have any effect and that is why you are feeling unwell?
     
    Joh likes this.
  12. outdamnspot

    outdamnspot Senior Member

    Messages:
    544
    Likes:
    292
    They did have an effect as they put me to sleep (otherwise I struggle with insomnia). I only have enough left for 1-2 days anyway, so may try a lower dose tonight just to make sure
     
    SueJohnPat likes this.
  13. SueJohnPat

    SueJohnPat Sue

    Messages:
    194
    Likes:
    343
    Medford NJ
    Good luck. Happy Holidays. Feel better.
     
    Joh likes this.

See more popular forum discussions.

Share This Page